Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 29, 2020, 12:24 PM EDT for Crawford County, Pennsylvania. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 12:24 PM EDT (16:24 UTC)
- Expired
- May 29, 2020, 1:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, PA
The radar
The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 12:45 PM EDT | TSTM WND DMG | Titusville, PA | TREE DOWN. |
| May 29, 12:48 PM EDT | TSTM WND DMG | 5 S Spartansburg, PA | CORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM 5 S SPARTANSBURG. TREE AND ELECTRICAL WIRES DOWN. |
| May 29, 12:48 PM EDT | TSTM WND DMG | 5 S Spartansburg, PA | TREE AND UTILITY LINES DOWN. |
| May 29, 12:54 PM EDT | TSTM WND DMG | 5 S Spartansburg, PA | TREE AND ELECTRICAL WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
490
WUUS51 KCLE 291624
SVRCLE
PAC039-291700-
/O.NEW.KCLE.SV.W.0041.200529T1624Z-200529T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1224 PM EDT Fri May 29 2020
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Eastern Crawford County in northwestern Pennsylvania...
* Until 100 PM EDT.
* At 1224 PM EDT, a severe thunderstorm was located near Guys Mills,
or 9 miles southeast of Meadville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Meadville, Titusville, Riceville, Guys Mills, Lincolnville,
Cochranton, Hydetown, Blooming Valley, Townville and Spartansburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
4151 7998 4149 8000 4149 8003 4168 8017
4186 7964 4185 7961 4162 7961
TIME...MOT...LOC 1624Z 248DEG 43KT 4158 7997
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
King2 follow-up statements
233
WWUS51 KCLE 291641
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1241 PM EDT Fri May 29 2020
PAC039-291700-
/O.CON.KCLE.SV.W.0041.000000T0000Z-200529T1700Z/
Crawford PA-
1241 PM EDT Fri May 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR NORTHEASTERN CRAWFORD COUNTY...
At 1241 PM EDT, a severe thunderstorm was located near Titusville, or
17 miles north of Oil City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Titusville, Riceville, Lincolnville, Hydetown, Townville and
Spartansburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4162 7982 4156 7990 4173 8002 4186 7964
4185 7961 4162 7961
TIME...MOT...LOC 1641Z 239DEG 39KT 4169 7977
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
King699
WWUS51 KCLE 291659
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1259 PM EDT Fri May 29 2020
PAC039-291709-
/O.EXP.KCLE.SV.W.0041.000000T0000Z-200529T1700Z/
Crawford PA-
1259 PM EDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
WILL EXPIRE AT 100 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.
LAT...LON 4162 7982 4156 7990 4173 8002 4186 7964
4185 7961 4162 7961
TIME...MOT...LOC 1659Z 248DEG 43KT 4177 7952
$$
SefcovicWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:17 AM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 29, 10:17 AM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 1017 AM EDT Fri May 29 2020 .SYNOPSIS... A low moving from northern Quebec to Labrador forces a cold front southeastward through our area early this afternoon through early evening. Behind the front, a high pressure ridge builds gradually from the Upper Midwest to the eastern Great Lakes region and Ohio Valley through Monday of next week. && .NEAR TERM /THROUGH SATURDAY/... The cold front is currently located over Lake Michigan this morning and continues to move eastward into the forecast area. A prefrontal trough extends ahead of the cold front with the axis approaching NW Ohio. This will be the main source of lift for shower and thunderstorm activity this afternoon. Temperatures are overachieving just a bit across the area this morning as there have been some breaks in the clouds and most spots have quickly jumped into the 70s. Have bumped up temperatures a bit to reflect this trend and will also state that this increases the thunderstorm potential for this afternoon as better instability is entering the region. While some showers have developed ahead of this system, still believe that the main show will be from roughly Noon to 6 PM across the forecast area; however, any additional rainfall from these showers may be concerning for flooding later today. Previous Discussion... Aloft, one shortwave trough moves from near James Bay to northern Quebec by nightfall this evening. Simultaneously, a separate and stronger shortwave trough advances from the Upper Midwest and Lower Ohio Valley to Ohio and vicinity. At the surface, a low moving from northern Quebec to Labrador will force a cold front southeastward through our CWA early this afternoon through early evening. Isentropic lift amidst abundant moisture from the Gulf of Mexico and weak elevated instability should trigger isolated showers and thunderstorms over our region through daybreak this morning. Later this morning, one or multiple lines of showers and thunderstorms should begin to develop along and ahead of the surface cold front and regenerate eastward as the front approaches our CWA from Michigan and Indiana. Given the expected progression of the cold front, these widespread showers and storms should exit our region generally to the east by this early evening. Weak to moderate instability, moderate effective bulk shear, and abundant moisture from the Gulf of Mexico are expected in the warm sector. Frequent lightning, torrential rainfall, small hail, and strong wind gusts should be the primary threats from the storms. However, severe thunderstorms are possible. MUCAPE up to 400 J/kg in the hail growth zone may allow a few thunderstorms to produce damaging hail the size of quarters or slightly bigger, especially if one or several supercells manage to form. In addition, as the cold pools of the numerous storms deepen and strengthen, damaging outflow wind gusts may develop. The best potential for some severe storms exists essentially east of a Cleveland to Millersburg line. This is where SPC has highlighted a slight risk of severe thunderstorms. Localized flash flooding is another concern since 700 mb southwesterly flow will essentially parallel the surface cold front, indicating the potential for training showers and thunderstorms. However, the relatively-fast forward motion of showers and storms should limit the flash flood potential. Today will be warm and humid, with high temperatures reaching the 70's to near 80 degrees prior to the cold frontal passage. Any lingering rain showers behind the surface cold front should end shortly after sunset as a surface high pressure ridge begins building from the Upper Midwest. Otherwise, fair weather is expected tonight. Aloft, the aforementioned shortwave trough exits our CWA to the northeast as the parent longwave trough settles over our region. Low temperatures should reach the low to mid 50's as humidity decreases and skies undergo partial clearing. On Saturday, another shortwave trough will overspread our CWA from the Upper Midwest. A few rain showers may accompany this disturbance, but the rain probabilities are very low. Partly to mostly cloudy skies are expected as the surface high pressure ridge continues building from the Upper Midwest. Afternoon high temperatures should reach the 60's to near 70 degrees. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... The short term begins Saturday night with high pressure over the Upper Midwest as a deep upper trough arrives over much of the eastern CONUS. As a result, low temperatures will be on the cooler side in the mid to upper 40s with some light cloud cover. On Sunday, the high moves southeast into the Ohio Valley with the upper trough intensifying and bringing down near zero 850 temperatures across much of the Lower Great Lakes region. However, clear skies are expected on Sunday which will help bump high temperatures into the low to mid 60s. Cooler upper 50s will be found along the lakeshore with onshore, northerly flow expected. With clear skies and high pressure expected to remain for Sunday night, low temperatures will be cool once again into the low to mid 40s. High pressure continues to dominate across the area on Monday as upper ridging begins to intensify across central CONUS, pushing warmer 850 temperatures of 8 to 10 degrees C into the area. This, combined with clear skies and low humidity, will allow temperatures to rise into the low to mid 70s, making for a beautiful Spring day. By Monday night, high pressure begins to weaken and exit the area to the east, making way for a period of more active and warmer weather. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As upper troughing moves east of the area on Tuesday, upper ridging begins to overtake much of central and eastern CONUS with the GFS and ECMWF developing an upper low across the Hudson Bay. If this low can be realized, it has the potential to push multiple shortwave troughs south across the Midwest and Great Lakes regions with predominately northwest flow. Some of these shortwave pulses appear to be relatively strong and coupled with moderate instability of 1000-2000 J/kg, have gone with chance PoPs for much of the period, including Tuesday through Thursday. The strongest wave appears to move south across the area Wednesday with both the GFS and ECMWF suggesting a 70 to 100 knot 500 mb jet. However, the CMC differs in strength and timing of said aforementioned shortwave so will have to watch over the next few days how this threat develops. Regardless, looks to be a period with warmer temperatures in the 80s, reminiscent to conditions experienced the previous week with summer- like and muggy weather and periods of thunderstorms. && .AVIATION /12Z Friday THROUGH Tuesday/... Scattered to broken cloud decks, isolated showers and thunderstorms, and widespread VFR are expected through 15Z/Fri as a surface cold front approaches from the northwest. After 15Z/Fri, widespread showers and thunderstorms along and ahead of the front are expected to begin overspreading our area generally from the southwest and west. Periods of MVFR to IFR in torrential rainfall are possible with these showers and storms. A few severe thunderstorms with quarter-size hail and erratic surface gusts up to 50 knots are possible, especially east of a KCLE to KMFD to KCMH line. The cold front should sweep southeast through the area between roughly 16Z and 23Z/Fri, with precip ending quickly behind the front. Ceilings should give way to scattered clouds soon after the frontal passage. 5 to 15 knot regional surface winds shift from southwesterly to northwesterly with the frontal passage. Farther behind the front, surface winds should become light and variable over most of the area as a surface high pressure ridge builds from the Upper Midwest. Patchy fog and associated non-VFR may form toward 12Z/Sat, but this is a low-confidence scenario. Outlook...Non-VFR possible in scattered rain showers Monday night into Tuesday. Scattered thunderstorms possible on Tuesday. && .MARINE... Southwest winds will be generally light at around 10 to 15 knots on the lake through Friday morning. By Friday afternoon, a cold front will slide southeast across the lake, shifting the winds west, then northwesterly 10 to 15 knots, by Friday evening. Northwest and northerly flow 10 to 15 knots looks to continue on Saturday through much of Sunday. As surface high pressure builds just southeast of the region, southwesterly flow arrives again on Monday through Tuesday, but winds over the lake will generally be 10 knots or less. No headlines are expected at this time during this period. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Jaszka NEAR TERM...Jaszka/Sefcovic SHORT TERM...Kahn LONG TERM...Kahn AVIATION...Jaszka MARINE...Kahn
Hazardous weather outlook, May 29, 3:23 AM EDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Cleveland OH 323 AM EDT Fri May 29 2020 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300730- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 323 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Widespread showers and thunderstorms are expected, especially late this morning through early evening. A few severe storms with quarter- size hail and damaging wind gusts are possible. Torrential rainfall may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-300730- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 323 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie and western Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 8:39 AM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
839 AM EDT Fri May 29 2020
OHZ030-031-038-291315-
Holmes-Ashland-Wayne-
839 AM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ASHLAND...SOUTHERN
WAYNE AND HOLMES COUNTIES...
At 838 AM EDT, a strong thunderstorm was located over Glenmont, or 10
miles west of Millersburg, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wooster, Millersburg, Berlin, Walnut Creek, Loudonville, Sugarcreek,
Dalton, Shreve, Killbuck, Holmesville, Glenmont, Mount Eaton,
Nashville, Winesburg, Farmerstown, Apple Creek, Baltic,
Fredericksburg, Gann and Mount Hope.
LAT...LON 4045 8218 4048 8219 4057 8218 4057 8222
4071 8227 4084 8165 4063 8166 4063 8167
4054 8166 4044 8167
TIME...MOT...LOC 1238Z 248DEG 44KT 4053 8210
JamisonSpecial weather statement, May 29, 10:46 AM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1046 AM EDT Fri May 29 2020
OHZ028-029-036-037-291515-
Crawford-Marion-Richland-Morrow-
1046 AM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RICHLAND...
NORTHEASTERN MARION...NORTHERN MORROW AND SOUTHEASTERN CRAWFORD
COUNTIES...
At 1045 AM EDT, a strong thunderstorm was located near Galion, or 7
miles southeast of Bucyrus, moving northeast at 20 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bucyrus, Galion, Shelby, Ontario, Crestline, Caledonia, North
Robinson and Iberia.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4059 8288 4062 8302 4073 8303 4090 8283
4088 8265 4071 8260
TIME...MOT...LOC 1445Z 230DEG 17KT 4071 8288
SefcovicNearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.